Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, May 10, 2013

May 10, 2013 · NWS PBZ · 22 events in 8 counties and zones

Scattered severe thunderstorms developed across western Pennsylvania in the late afternoon of the 10th well ahead of a cold front crossing Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$289,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across western Pennsylvania in the late afternoon of the 10th well ahead of a cold front crossing Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 10, 1:44 PM EST, 16 minutes earlier.

Area forecast discussion, May 10, 1:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT FRI MAY 10 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT
APPROACHES AND PASSES THROUGH THE REGION OVERNIGHT INTO SATURDAY.
MUCH COOLER CONDITIONS SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
LEAD IMPULSE MOVING ACROSS KENTUCKY WITH LARGE AREA OF SHOWERS
AND THUNDERSTORMS WILL CROSS THE REGION THIS EVENING FOLLOWED BY
MAIN COLD FRONT LATER TONIGHT INTO EARLY SATURDAY WITH ADDITIONAL
SHOWERS AND STORMS. JUST ENOUGH DAYTIME WARMING TO CREATE CAPE
VALUES NEAR 1000 J/KG AND WHILE A FEW STORMS MAY PRODUCE WIND
GUSTS OVER 40KTS THIS EVENING NO WIDESPREAD SEVERE WEATHER IS
EXPECTED.

FRONT WILL PUSH EAST OF THE RIDGES DURING THE DAY SATURDAY WITH
TEMPERATURES NOT MOVING MUCH FROM MORNING LOWS. SHOWERS WILL
DECREASE WEST TO EAST DURING THE DAY DRIER AIR MOVES IN BEHIND
FRONT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A SECONDARY COLD FRONT WILL MOVE QUICKLY SOUTH AND EAST ACROSS
REGION SATURDAY NIGHT WITH CHANCE POPS FOR SHOWERS. BEHIND THIS
FRONT SIGNIFICANTLY COLDER AT THE SURFACE AND ALOFT. HAVE KEPT
SLIGHT CHANCE POPS ACROSS THE NORTH SUNDAY AFTERNOON IN COLD FLOW
OF THE LAKES AND COLD POOL ALOFT. SURFACE RIDGE WILL BEGIN TO
BUILD IN ACROSS REGION BY SUNDAY NIGHT CLEARING SKIES AND ALLOWING
TEMPERATURES TO FALL WELL INTO THE 30S. FROST OR FREEZE POSSIBLE
SUNDAY NIGHT AND WILL HIGHLIGHT IN HWO. OVERALL TEMPERATURES JUST
A BIT UNDER MODEL MOS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MDL ENSEMBLES AND HPC CHARTS SHOW HIGH PRES IN CTRL ERLY IN THE
WEEK. A WRMFNT WL APRCH AND PASS E THRU THE AREA WED INTO WED NGT.
MDLS INDICATE SOME LMTD INSTAB WITH THE FNT SO INCLUDED CHC POPS FOR
SHWRS/TSTMS. MDL SOLNS DIFFER LATE IN THE PD...HOWEVER PREFERED THE
SLOWER ENSEMBLE SOLNS BRINGING A CDFNT SLOWLY THRU THE AREA FRI.
KEPT LOW CHC POPS ATTM DUE TO TIMING UNCERTAINTIES. EXP COOL TEMPS
ERLY IN THE WEEK...WITH ABV SEASONAL AVG READINGS RETURNING BY WED.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDS THIS AFTN WL DROP TO MVFR AS SHWRS/TSTMS MOVE IN AHD OF
AN APRCHG CDFNT. MENTIONED A PD OF TSTMS LT THIS AFTN...ALTHOUGH
WHERE INSTAB IS LESS N OF I 80 KEPT VCTS AS TSTM COVG SHOULD BE
MORE QUESTIONABLE THERE. CIGS SHOULD CONT TO LWR TNGT THRU MVFR TO
IFR OVRNGT. EXP FROPA AND A WSHFT TO THE WNW SAT MRNG WITH CIGS
GRDLY LIFTG BACK TO MVFR.

.OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/...
RESTRNS ARE PSBL WITH A SECONDARY CDFNT SAT EVE...THEN VFR CONDS
EXPD WITH BLDG HIGH PRES INTO ERLY NXT WK. RESTRNS PSBL WED AS A
WRMFNT APRCHS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 10, 1:52 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT FRI MAY 10 2013

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021>023-111900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-
252 PM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FROST IS POSSIBLE AT DAWN MONDAY AND TUESDAY WITH CANADIAN AIR
BUILDING INTO THE AREA. THOSE WITH SENSITIVE PLANTS NEED TO MONITOR
FUTURE FORECASTS TO DETERMINE IF ACTION IS REQUIRED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ041-111900-
GARRETT-TUCKER-
252 PM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE PRIMARY THREAT IS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 10, 1:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT FRI MAY 10 2013

OHZ039-040-049-050-058-059-068-069-WVZ002>004-012-101945-
BELMONT OH-BROOKE WV-CARROLL OH-GUERNSEY OH-HARRISON OH-JEFFERSON OH-
MARSHALL WV-MONROE OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-WETZEL WV-
243 PM EDT FRI MAY 10 2013

...STRONG THUNDERSTORMS WILL AFFECT BELMONT...GUERNSEY...HARRISON...
MARSHALL...NORTH CENTRAL WETZEL...NORTHEASTERN NOBLE...NORTHERN
MONROE...OHIO...SOUTHEASTERN TUSCARAWAS...SOUTHERN BROOKE...SOUTHERN
JEFFERSON AND SOUTHWESTERN CARROLL COUNTIES...

AT 241 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
WEST OF CAMBRIDGE TO 5 MILES NORTHEAST OF WOODSFIELD TO 5 MILES EAST
OF FAIRVIEW...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

  LOCATIONS IMPACTED INCLUDE...
  PROCTOR...            FAIRVIEW...           WOODSFIELD...
  SENECAVILLE...        SENECA LAKE PARK...   ROUND BOTTOM...
  CLARINGTON...         CAMERON...            BYESVILLE...
  WOODLANDS...          CAMBRIDGE...          SOMERTON...

  HIGHWAYS IMPACTED INCLUDE...
  I-470 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 3.
  I-470 IN OHIO BETWEEN MILE MARKERS 0 AND 6.
  I-70 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 14.
  I-70 IN OHIO BETWEEN MILE MARKERS 171 AND 225.
  I-77 IN OHIO BETWEEN MILE MARKERS 37 AND 65.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4009 8172 4050 8138 4027 8068 4025 8052
      3982 8052 3968 8065 3975 8112 3995 8173

07

The radar

The Pittsburgh radar (KPBZ), 70 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
May 10, 2:00 PM EST
Where
Greene County, 0.53 mi W of Morrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.900, -80.190

Home had roof damage on Morris Street.

Thunderstorm Wind, Allegheny

When
May 10, 3:00 PM EST
Where
Allegheny County, 0.87 mi SW of Carnegie
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.410, -80.090

Trees and wires were reported down in Carnegie, Green Tree, and Scott Township.

Hail, Beaver

When
May 10, 3:05 PM EST
Where
Beaver County, 1.72 mi WSW of West Mayfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.770, -80.360

Hail, Beaver

When
May 10, 3:06 PM EST
Where
Beaver County, 0.69 mi N of New Brighton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.760, -80.320

Thunderstorm Wind, Allegheny

When
May 10, 3:15 PM EST
Where
Allegheny County, 0.69 mi N of Neville Is
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.510, -80.080

The public reported a tree down near Ben Avon.

Thunderstorm Wind, Butler

When
May 10, 3:30 PM EST
Where
Butler County, 0.87 mi SE of Watters
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.740, -80.040

The public reported a tree down on a power line.

Thunderstorm Wind, Armstrong

When
May 10, 3:35 PM EST
Where
Armstrong County, 0.52 mi W of Schenley
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.680, -79.680

The 911 call center reported trees and power lines down around Freeport.

Thunderstorm Wind, Butler

When
May 10, 3:35 PM EST to 3:36 PM EST
Where
Butler County, 1.25 mi ENE of Butler Graham Arpt to 2.47 mi NE of Butler Graham Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.790, -79.930

An NWS storm survey showed a narrow swath of sporadic tree damage from near Airport Road and State Route 8 to near Mushrush Road and Winters Road. Damage included a large tree uprooted along State Route 8, along with downed limbs and small trees snapped.

Thunderstorm Wind, Butler

When
May 10, 3:39 PM EST to 3:41 PM EST
Where
Butler County, 1.73 mi SW of Butler to 0.96 mi SE of Butler
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.830, -79.900

An NWS storm survey found a swath of damage from near Little Stone Lane and Crisswell Road to near Freeport Road and Phil Mar Drive. Considerable tree damage was encountered along Saxonburg Road, where several trees of large diameter were snapped 10 feet above ground. Additional trees were uprooted and large limbs snapped.

Thunderstorm Wind, Butler

When
May 10, 3:41 PM EST
Where
Butler County, 0.52 mi E of Butler
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.850, -79.870

An NWS storm survey found sporadic tree damage along Herman Road east of Butler. A few limbs were snapped and a medium sized diameter tree was snapped 20 to 30 Feet above the ground.

Thunderstorm Wind, Butler

When
May 10, 3:44 PM EST
Where
Butler County, 1.25 mi ENE of Homeacre
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.880, -79.900

The public reported a tree down on a car at the intersection of SR 8 and SR 422.

Thunderstorm Wind, Armstrong

When
May 10, 3:55 PM EST
Where
Armstrong County, 0.52 mi W of Walkchalk
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.830, -79.580

The public reported trees down west of Kittanning.

Thunderstorm Wind, Clarion

When
May 10, 4:12 PM EST
Where
Clarion County, 0.52 mi E of Callensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.130, -79.560

Emergency management reported a tree down in Callensburg.

Thunderstorm Wind, Greene

When
May 10, 4:15 PM EST
Where
Greene County, 0.69 mi S of Newtown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.740, -79.970

Emergency management reported trees down in Dunkard and Perry Township.

Thunderstorm Wind, Clarion

When
May 10, 4:20 PM EST
Where
Clarion County, Limestone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
41.130, -79.330

The 911 call center reported trees and wires down near Limestone.

Thunderstorm Wind, Clarion

When
May 10, 4:24 PM EST
Where
Clarion County, 0.52 mi E of Knox
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
41.230, -79.540

The 911 call center reported trees and wires down.

Thunderstorm Wind, Clarion

When
May 10, 4:25 PM EST
Where
Clarion County, 0.86 mi SW of Clarion Parker Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.210, -79.380

The 911 call center reported trees and wires down in Clarion.

Thunderstorm Wind, Fayette

When
May 10, 4:35 PM EST
Where
Fayette County, Leith
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
39.900, -79.720

Trees and power lines were reported down in Uniontown.

Thunderstorm Wind, Westmoreland

When
May 10, 4:55 PM EST
Where
Westmoreland County, Calumet
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.200, -79.480

The 911 call center reported trees and wires down in Mount Pleasant.

Thunderstorm Wind, Westmoreland

When
May 10, 5:00 PM EST
Where
Westmoreland County, 0.69 mi N of (Lbe)latrobe Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.290, -79.400

Thunderstorm Wind, Westmoreland

When
May 10, 5:00 PM EST
Where
Westmoreland County, 0.53 mi W of Youngstown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.280, -79.380

The 911 call center reported trees and wires down.

Thunderstorm Wind, Westmoreland

When
May 10, 5:12 PM EST
Where
Westmoreland County, 0.87 mi SW of Ligonier
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
40.240, -79.240

The 911 call center reported trees and wires down near Ligonier.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444086, 444088, 444083, 444084, 444093, 444094, 444095, 444098, 444099, 444100, 444101, 444102, 444104, 444106, 444107, 444114, 444110, 444109, 444116, 444113, 444117, 444112.